OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 9, Iss. 5 — May. 1, 1992
  • pp: 765–774

Transition from the paraxial approximation to exact solutions of the wave equation and application to Gaussian beams

A. Wünsche  »View Author Affiliations


JOSA A, Vol. 9, Issue 5, pp. 765-774 (1992)
http://dx.doi.org/10.1364/JOSAA.9.000765


View Full Text Article

Enhanced HTML    Acrobat PDF (1317 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Two related basic transition operators, T1 and T2, are found that transform arbitrary solutions of the parabolic equation of the paraxial approximation into exact monochromatic solutions of the scalar wave equation or of the corresponding Helmholtz equation. The operators realize different boundary conditions. The operator T1 preserves the transverse field distribution of the paraxial approximation in the plane z = 0 for the obtained exact solution. The method is applied to calculate the complete corrections to the paraxial approximation of the fundamental Gaussian beam solutions of the n-dimensional wave equation. The lowest-order correction to the paraxial approximation in the three-dimensional case is found to be in agreement with the result of Agrawal and Pattanayak [ J. Opt. Soc. Am. 69, 575 ( 1979)]. The complete series of corrections on the axis is summed up to a transcendental function and discussed for the three-dimensional case.

© 1992 Optical Society of America

History
Original Manuscript: October 17, 1990
Revised Manuscript: October 21, 1991
Manuscript Accepted: November 1, 1991
Published: May 1, 1992

Citation
A. Wünsche, "Transition from the paraxial approximation to exact solutions of the wave equation and application to Gaussian beams," J. Opt. Soc. Am. A 9, 765-774 (1992)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-9-5-765

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

If you are accessing the full text through a member bundle, please use the Enhanced HTML link to gain access to the citation lists and other restricted features. Note that accessing both the PDF and HTML versions of an article will count as only one download against your account.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

If you are accessing the full text through a member bundle, please use the Enhanced HTML link to gain access to the citation lists and other restricted features. Note that accessing both the PDF and HTML versions of an article will count as only one download against your account.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

If you are accessing the full text through a member bundle, please use the Enhanced HTML link to gain access to the citation lists and other restricted features. Note that accessing both the PDF and HTML versions of an article will count as only one download against your account.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited